Colorado, 2008

Hail in Colorado, June 3, 2008

June 3, 2008 · NWS PUB · 6 events in 1 county or zone

A severe storm produced hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 4:23 AM MST, 8 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 4:23 AM MST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
523 AM MDT TUE JUN 3 2008

.SHORT TERM...
(TONIGHT AND TUESDAY)

PAIR OF LONG-LIVED SUPERCELLS MOVED SEWD JUST NORTH OF OUR CWA
OVERNIGHT. THESE STORMS HAVE RUN OUT OF STEAM AND HAVE CANCELLED
THE SVR WATCH THAT WAS ISSUED EARLIER IN COORD WITH THE SPC. THESE
STORMS HAVE PUSHED AN OUTFLOW BOUNDARY SWD THAT HAS STALLED OVR THE
LAS ANIMAS-OTERO AND BACA-PROWERS COUNTY LINES. DEWS ARE IN THE 50S
N OF THE BOUNDARY AND IN THE TEENS AND TWENTIES TO THE SOUTH. SOME
AREAS OF LOW CLOUDS HAVE ALSO APPEARED OVER THE ERN PLAINS IN THIS
MOIST COOL SHALLOW AIRMASS. THE BOUNDARY WILL PROVIDE A FOCUS FOR
STORMS THIS AFTERNOON ESPECIALLY OVER THE SOUTHERN ZONES...BACA AND
LAS ANIMAS. OTHER STORMS MAY FIRE OVR THE ERN MTS AND PALMER DVD.
SHEAR WILL NOT BE AS STRONG TODAY BUT CANNOT RULE OUT AN ISOLD
STORM WITH MARGINAL SVR HAIL LATER TODAY. WILL BE ANOTHER WARM
DAY...BUT ABOUT 10 DEGREES COOLER THAN YESTERDAY. MAY SEE SOME MORE
LOW CLOUDS OVERNIGHT TONIGHT...AS CONVECTION STRENGTHEN OVER NE CO
AND WRN KS. ROSE

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

...FIRE WEATHER CONCERNS FOR WEDNESDAY...

.WEDNESDAY...UNSEASONABLY STRONG TROUGH WILL APPROACH THE REGION ON
WEDNESDAY...WITH DRY SLOT PROGGED TO BE OVER SOUTHEAST COLORADO.
SURFACE LOW IS FORECAST TO DEVELOP OVER THE SOUTHEAST PLAINS DURING
THE DAY.  THE VARIOUS MODELS HAVE THE SURFACE LOW DEVELOPING IN THE
VICINITY OF KLAA DURING THE AFTERNOON...WITH RED FLAG CONDITIONS
POSSIBLE ESPECIALLY TO THE SOUTH AND WEST OF THE SURFACE LOW.  WAS
BUSY EARLIER IN THE SHIFT WITH CONVECTIVE WATCH AND NEARBY SEVERE
STORMS AND DID NOT HAVE AS MUCH TIME AS DESIRED TO ANALYZE THE
DATA.  MAIN CONCERNS FOR RED FLAG CONDITIONS ARE HOW QUICKLY LOW
LEVEL MOISTURE WILL MIX OUT DURING THE DAY.  SUSPECT OUTFLOWS FROM
CONVECTION TUESDAY NIGHT WILL BRING SOME LOW LEVEL MOISTURE ONTO THE
PLAINS...WHICH WILL DELAY THE DRYING OF THE LOWER LAYERS ON
WEDNESDAY.  THE BEST CHANCES FOR RED FLAG CONDITIONS WILL ALONG THE
NEW MEXICO BORDER AND ALONG THE INTERSTATE 25 CORRIDOR...WHILE SOME
MOISTURE MAY LINGER DURING THE DAY FURTHER TO THE EAST AND NORTH.
BY WEDNESDAY EVENING...UPPER TROUGH APPROACHES WITH LIKELY POPS IN
THE MOUNTAINS.  NORTH OF THE SURFACE LOW ON THE PLAINS...UPSLOPE
WILL PULL MOISTURE WESTWARD WITH THE POTENTIAL FOR SEVERE WEATHER.
BEST THREAT FOR SEVERE WEATHER IS NORTH OF THE CWA AS SEEN ON SPC
DAY 2 OUTLOOK.  BEST CHANCES FOR SEVERE IN OUR CWA WILL BE KIOWA
COUNTY.  DURING THE NIGHT...SOME LOW LEVEL MOISTURE WILL ADVECT INTO
THE REGION FROM THE NORTH.  NAM SHOWS CAPES OF 1000 J/KG OR LARGER
OVER PORTIONS OF THE PLAINS WITH OVER 50 KNOTS OF BULK
SHEAR...HOWEVER MODEL SOUNDINGS LOOK VERY CAPPED.

.THURSDAY...STRONG TROUGH FORECAST TO MOVE ACROSS THE REGION DURING
THE DAY.  CONTINUED LIKELY POPS IN THE CENTRAL AND SOUTHWEST
MOUNTAINS WITH INSTABILITY AND MID LEVEL MOISTURE.  ON THE
PLAINS...SURFACE LOW WILL STAY TO THE NORTH OF THE REGION...WITH
NORTH TO NORTHWEST LOW LEVEL FLOW.  BEST CHANCES FOR PRECIPITATION
WILL BE ON THE NORTHERN EDGES OF OUR CWA WHICH WILL BE CLOSER TO THE
LOW LEVEL MOISTURE. WITH THE COOL AIR ALOFT...WITH WILL NOT TAKE
MUCH HEATING TO DEVELOP CONVECTION ANYWHERE IN OUR CWA...AND LEFT
ISOLATED POPS OVER THE PLAINS.  SNOW LEVELS MAY BE DOWN TO 10000
FEET WITH 700MB TEMPERATURES AS COOL AS 2C.  COOLED TEMPERATURES A
FEW DEGREES ON THURSDAY CLOSER TO MEX VALUES.

.FRIDAY AND SATURDAY...SHORTWAVE RIDGE DEVELOPS ON FRIDAY AND
ANOTHER TROUGH APPROACHES THE REGION ON SATURDAY.  AFTER A
POTENTIALLY CHILLY START ON FRIDAY...SHOULD SEE SIGNIFICANT WARMING
BY THE AFTERNOON.  SOUTHWEST FLOW WILL KEEP SATURDAY GENERALLY WARM
AND DRY.  --PGW--

&&

.AVIATION...AS MENTIONED IN SHORT TERM DISCUSSION...AREAS OF RESIDUAL
LOW CLOUDS THIS MORNING...ESPECIALLY E AND S OF KPUB. THESE IFR CIGS
SHOULD MIX OUT BY 15Z OR SO. SCT AFTERNOON THUNDERSTORMS ARE EXPECTED
ESPECIALLY OVER THE ERN MTN RANGES...PALMER DVD...AND RATON MESA...AND
THIS ACTIVITY WILL MOVE TO THE NE THIS EVENING. A FEW OF THESE
STORMS MAY BE ON THE STRONG SIDE PARTICULARLY IN THE EARLY EVE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR COZ228>237.

&&

44/06
Hazardous weather outlook, Jun 3, 5:53 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MDT TUE JUN 3 2008

COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING OVER THE SOUTHEASTERN PLAINS. THE MAIN THREAT
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
UP TO 60 MPH...ALONG WITH HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE
SOUTHEAST COLORADO PLAINS...WEDNESDAY AFTERNOON AND EVENING. THE
GREATEST POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ARE ALONG
AND SOUTH OF THE LOWER ARKANSAS RIVER VALLEY. THE FIRE DANGER RISK
WILL COULD BE EXTREME CONSIDERING ABOVE AVERAGE TEMPERATURES...
HUMIDITY VALUES 15 PERCENT OR LESS...AN UNSTABLE AIR MASS...DRY
FUELS...AND WIND SPEEDS OF 25 MPH OR GREATER WEDNESDAY AFTERNOON
AND EVENING.

ON THURSDAY...A UNSEASONABLY COOL AIRMASS WILL MOVE INTO THE
REGION. SNOW LEVELS MAY LOWER TO 10000 FEET OVER THE
MOUNTAINS...ESPECIALLY THE CENTRAL MOUNTAINS...WHERE SOME
ACCUMULATING SNOW IS POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS
MAY BE POSSIBLY ACROSS THE FAR SOUTHEASTERN COLORADO PLAINS
THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS WILL BE POSSIBLE
AFTER 2 PM THIS AFTERNOON OVER THE SOUTHEASTERN COLORADO PLAINS
EAST OF INTERSTATE 25.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, El Paso

When
June 3, 12:29 PM MST to 12:34 PM MST
Where
El Paso County, 6.4 mi SSW of Black Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -104.760

Hail, El Paso

When
June 3, 12:52 PM MST to 12:57 PM MST
Where
El Paso County, 1.07 mi W of Falcon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.930, -104.640

Hail, El Paso

When
June 3, 1:00 PM MST to 1:05 PM MST
Where
El Paso County, Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.620

Hail, El Paso

When
June 3, 1:21 PM MST to 1:26 PM MST
Where
El Paso County, 2.99 mi NE of Falcon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.960, -104.580

Hail, El Paso

When
June 3, 1:23 PM MST to 1:28 PM MST
Where
El Paso County, 3.02 mi ENE of Falcon
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.950, -104.570

Hail, El Paso

When
June 3, 1:41 PM MST to 1:46 PM MST
Where
El Paso County, 4.15 mi S of Peyton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.970, -104.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104611, 104612, 104613, 104614, 104615, 104616.